Winter Storm, Windsor
- When
- December 11, 4:00 PM EST to December 12, 10:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $250,000
- Reported by
- COOP Observer
An area of high pressure was located across New England and New York on the morning of December 11th. Meanwhile, complex low pressure that originated in the Mississippi River, traveled north along the Mid-Atlantic Coast during the morning of December 11th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of high pressure was located across New England and New York on the morning of December 11th. Meanwhile, complex low pressure that originated in the Mississippi River, traveled north along the Mid-Atlantic Coast during the morning of December 11th. This low quickly raced up the coast and was located over Long Island by the morning of December 12th and Downeast Maine by the afternoon. This system tapped into mild, moist Atlantic air which then traveled above the colder air mass entrenched across the region.
Precipitation began and predominantly fell as freezing rain across southern Vermont from late afternoon of the 11th through the morning of the 12th. Snow began across central and northern Vermont during the night of the 11th, then changed over to freezing rain, freezing drizzle, and sleet across central and northern Vermont early on December 12th, before it changed back to a brief period of snow prior to ending around midday.
Combined snow and sleet accumulation in central and northern Vermont ranged from 5 to 9 inches along with a glaze coating of ice. Ice accumulation across southern Vermont ranged from one quarter to one half an inch. This storm caused hazardous driving conditions, numerous school closings, civic and government closings, and power outages on the evening of December 11th and during the day on December 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 11, 1:54 PM EST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EST THU DEC 11 2008
.SYNOPSIS...
DEEPENING LOW PRESSURE OVER GEORGIA...WILL MOVE NORTHEASTWARD TO
NEAR LONG ISLAND BY FRIDAY MORNING...AND INTO THE CANADIAN
MARITIMES BY FRIDAY NIGHT. THIS SYSTEM WILL SPREAD MODERATE TO
HEAVY WINTRY PRECIPITATION TO MUCH OF OUR REGION LATER TODAY INTO
FRIDAY. DRY HIGH PRESSURE THEN RETURNS BY THIS WEEKEND...WITH COLD
CONDITIONS ON SATURDAY MODERATING QUICKLY BY LATER SUNDAY AND INTO
EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1143 AM EST THURSDAY...UPDATED PRODUCTS SENT OUT...MAINLY
JUST TO KEEP FORECAST CURRENT. LATEST RADAR SHOWING SOME SPOTTY
PCPN OVER SRN ZONES LATE THIS MORNING...BUT MORE WIDESPREAD PCPN
JUST TO THE SOUTH. EXPECT THIS MIX OF SNOW/SLEET TO GRADUALLY LIFT
NORTH THIS PM...AFFECTING MUCH OF VERMONT AND NE NY BY NIGHTFALL.
PCPN WILL BE SLOWER TO BACK INTO OUR WRN ZONES. LOWERED POPS A BIT
FOR THIS PM FOR ST LWR VLY AND NRN ADRNDKS. NO CHANGES MADE TO
HEADLINES THAT ARE IN EFFECT. HOWEVER...A LOOK AT THE 12Z GUIDANCE
SUGGESTS THAT THE AXIS OF HVY PCPN FOR TONIGHT MAY SHIFT A BIT
FURTHER WEST. WILL REASSES FOR THE AFTERNOON PACKAGE...BUT WINTER
WX ADVISORY THAT IS IN EFFECT FOR THE NRN CHMPLN VLY AND PARTS OF
ADRNDS MAY NEED TO BE UPGRADED TO WARNING. ALSO...POTENTIAL FOR
SIGNIFICANT ICING MAY NEED TO BE EXTENDED INTO NE VT BASED ON
LATEST MODEL SOUNDINGS.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 257 AM EST THURSDAY...PRIMARY WINTER WEATHER IMPACTS TO THEN
OCCUR OVERNIGHT TONIGHT INTO THE MORNING HOURS ON FRIDAY AS SFC LOW
AND ASSOC DYNAMICS CROSS AREA. FAIRLY IMPRESSIVE PWATS OF 0.75 TO 1
INCH AND INCREASING FRONTOGENETICAL FORCING FROM 850-700 HPA ACROSS
CENTRAL/SOUTH SHOULD ALLOW A PERIOD OF MODERATE TO HEAVY PCPN TO
EVOLVE ACROSS SERN HALF OF OUR AREA. THERMAL PROFILES REMAIN
PROBLEMATIC ACROSS SC/SRN VT...WHERE WARM AIR INTRUSION ALOFT WILL
COUNTERACT LL NORTHERLY FLOW. THIS WILL LIKELY LEAD TO A PROLONGED
PERIOD OF PL AND/OR FZRA TO OCCUR OVERNIGHT INTO FRIDAY
MORNING...ESP WINDSOR COUNTY/LWR CT RVR VALLEY WHERE SIGNIFICANT ICE
ACCUM A DEFINITE POSSIBILITY. FURTHER NORTH AND WEST PCPN SHOULD
FALL MAINLY AS SNOW...WITH A BAND OF HEAVIER ACCUM FROM ESSEX
COUNTY, NY ENE ACROSS CENTRAL/NORHEASTERN VT. AMNTS TAPER OFF
FURTHER NORTHWEST...ESP ACROSS THE FAR NRN CHVLY AND NWRN
DACKS...AND EVEN LESS IN SLV WHERE NO HEADLINES WILL BE ISSUED.
BY FRIDAY AFTERNOON...SNOW TAPERS TO SHSN ALL AREAS AS SFC SYSTEM
PUSHES INTO EASTERN CANADA. ONLY LIGHT ADDL ACCUM EXPECTED INTO THE
EVENING HOURS...MAINLY NC/NE VT. SKIES TO REMAIN GENRALLY
CLOUDY...THOUGH SOME BREAKS POSSBL TOWARDS EVENING. BY FRIDAY NIGHT
SKIES TO GRADUALLY BECOME PTLY CLOUDY/CLR AS NORTHERLY FLOW USHERS
IN THE COLD ARCTIC AIRMASS THAT AFFECTED OUR AREA EARLIER IN THE
WEEK...AND HAS LINGERED JUST NORTH OF US OVER THE PAST FEW NIGHTS.
THUS EXPECTING FAIRLY CHILLY READINGS BY SATURDAY MORNING...AND
ONLY MARGINAL RECOVERY BY SATURDAY DESPITE HIGH PRESSURE AND AMPLE
SUNSHINE.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 154 PM EST THURSDAY...NICE WARMUP EXPECTED FOR THE CWA LATE
SUNDAY INTO MONDAY. SFC RIDGE MVS OFF THE E COAST DURING THE DAY
SUNDAY...ALLOWING FOR WAA ON SSW WINDS. 850 TEMPS DO SURGE FROM
-2C TO -5C ON SUN MORN...TO +5C TO +8C BY MON AFTNOON. THIS WILL
TRANSLATE INTO 30S FOR SUNDAY HIGHS AND UP TO 40S FOR HIGHS FOR
MONDAY. WARM FRONT WILL SIT JUST N OF THE CWA FOR SUN/MON. WILL
MENTION --SW/--RW FOR N CWA ZONES INTO MON. TEMPS WILL FALL BLW
FREEZING SUN NGT...ALLOWING FOR -SW TO CONTINUE. BY MON NGT...MDLS
LIFT SFC LOW N INTO QUEBEC. THIS WILL ALLOW CD FRNT TO DRAG THRU
THE CWA OVERNGT MON. TEMPS AHEAD OF PRECIP WILL ALLOW FOR -RW TO
START...BUT STRONG CAA BEHIND FRNT WILL CHANGE PRECIP OVER(-SW AND
EVEN LGT SLEET MIX) FROM NW TO SE BY TUESDAY MORNING. LINGERING
MOISTURE BEHIND FRNT WILL KEEP -SW FOR MUCH OF CWA INTO TUES
AFTNOON. CD SFC RIDGE OVER N PLAINS WILL DRIFT EAST BRIGNING
OVERNGT LOWS TO NEAR NORMAL. REGION DRIES OUT OVERNGT INTO EARLY
WED MORN...W/ QUICK MVG CLIPPER ON ITS HEELS TO PUSH THRU CWA FOR
WED NGT. NO QUICK REBOUND IN TEMPS...SO EXPECTING PRECIP ALL -SW
W/ LGT ACCUM...ESPECIALLY OVER HIR TRRN. RIDGE BEHIND THIS QUICK
MVG SYSTEM WILL SET UP NNW WINDS FOR THURSDAY OVER CWA. N ZONES
WILL SEE LINGERING MORNING -SW AS A RESULT...ESPECIALLY NE VT.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...EXPECTING COND TO DROP QUICKLY THRU FORECAST
PERIOD AT ALL SITES. CEILINGS WILL LWR FROM S TO N AS STRONG STORM
SYSTEM APPROACHES THE REGION. W/ WARM AIR INTRUSION TO THE
SOUTH...EXPECTING MIX OF SLEET/FZRA. ALL SITES WILL SEE PERIOD OF
IFR DOWN TO VLIFR W/ MOD TO HEAVY BURST OF PRECIP AFT 06Z FRI.
CEILINGS THRU MUCH OF PERIOD WILL BE OVC010 OR LWR AFT 00Z FRI. AS
SFC LOW LIFTS NE AWAY FROM THE AREA...PRECIP WILL TAPER OFF TO -SW
FROM W TO E...BUT MOST AREAS WILL CONTINUE TO SEE IFR/LIFR
CEILINGS THRU 18Z FRI. WINDS 10KTS OR LESS THRU PERIOD...VAR AT
TIMES BUT MAINLY NNW TO WNW.
18Z FRIDAY THROUGH MONDAY...AS LOW MOVES NORTHEAST ACROSS MAINE
DURING DAY FRIDAY...NORTHWEST WINDS INCREASE AND SOME UPSLOPE SNOW
LINGERS...POSSIBLY AFFECTING KMPV...KBTV...AND TO A LESSER DEGREE
KSLK. HIGH PRESSURE AND VFR BUILDS OVER REGION SAT AND SUNDAY.
&&
.EQUIPMENT...
THE AWOS (AUTOMATED WEATHER OBSERVING SYSTEM) AT KRUT (RUTLAND-
SOUTHERN VERMONT REGIONAL AIRPORT) CONTINUES TO REPORT ERRONEOUS
DEW POINT DATA...AND THUS THE RELATIVE HUMIDITY DATA FOR THIS
SITE IS ALSO ERRONEOUS. THE FAA HAS MAINTENANCE RESPONSIBILITY
FOR THE AWOS AT KRUT. NO ESTIMATE AT THIS TIME WHEN THE DEW POINT
SENSOR AT KRUT CAN BE REPAIRED.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY FOR VTZ001-002.
WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR VTZ010>012-019.
WINTER STORM WARNING UNTIL 4 PM EST FRIDAY FOR VTZ003>009-
016>018.
NY...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY FOR NYZ028>031.
WINTER STORM WARNING UNTIL 4 PM EST FRIDAY FOR NYZ034-035.
&&
SYNOPSIS...RJS/JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...JN
AVIATION...WGH/JN
EQUIPMENT...BTVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 441 AM EST THU DEC 11 2008 NYZ026-027-087-120945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- 441 AM EST THU DEC 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. LOW PRESSURE MOVING NORTHEASTWARD ALONG THE EASTERN SEABOARD WILL SPREAD LIGHT SNOW ACROSS THE SAINT LAWRENCE VALLEY TONIGHT INTO FRIDAY MORNING. DUSTING TO 2 INCHES OF SNOW ARE EXPECTED ACROSS THE AREA DURING THIS TIME...WITH ISOLATED AMOUNTS TO NEAR 4 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON, VERMONT. NYZ028>031-VTZ001-002-120945- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN- 441 AM EST THU DEC 11 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON, VERMONT. NYZ034-035-VTZ003>009-016>018-120945- WESTERN ESSEX-EASTERN ESSEX-ORLEANS-ESSEX-WESTERN CHITTENDEN- LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 441 AM EST THU DEC 11 2008 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON, VERMONT. VTZ010>012-019-120945- ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 441 AM EST THU DEC 11 2008 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON, VERMONT. JMG
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137394, 137401, 137379, 137390, 137368, 137376, 137378, 137400, 137369, 137370, 137371, 137373, 137375, 137396, 137398, 137372.